New York, 2021

Damaging Winds and High Wind in New York, December 11 to 12, 2021

December 11 to 12, 2021 · NWS ALY · 32 events in 30 counties and zones

A strong cold front pushed across eastern New York during the late afternoon and evening hours on December 11, 2021. Seasonably mild air ahead of this front resulted in the development of a line of showers and embedded thunderstorms which pushed eastward bringing strong to locally damaging winds across the region.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong cold front pushed across eastern New York during the late afternoon and evening hours on December 11, 2021. Seasonably mild air ahead of this front resulted in the development of a line of showers and embedded thunderstorms which pushed eastward bringing strong to locally damaging winds across the region. Widespread wind gusts within and in the wake of these showers and thunderstorms were between 40 and 60 mph.

Damage to trees, power lines and structures were concentrated across portions of the Mohawk Valley, Adirondacks and Lake George Saratoga region. Power outages occurred across eastern New York with Hamilton County the hardest hit based on percentage of tracked customers impacted.

Winds eased into the early morning hours on December 12, 2021.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 11, 4:43 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 11, 4:43 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
443 PM EST Sat Dec 11 2021

.SYNOPSIS...
A strong cold front will move across the region early
this evening with some gusty showers and thunderstorms. Strong winds
will continue behind the cold front for the overnight hours.
Seasonably cool and breezy conditions are expected for tomorrow
along with dry weather and plenty of sunshine.  Dry weather will
continue into the start of next week with temperatures averaging
above normal.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
UPDATE...As of 441 PM EST, in collaboration with WFO BGM, have
upgraded Wind Advisory to High Wind Warning for all of Herkimer,
Hamilton, northern Fulton, and northern Warren Counties. These
areas look to have a brief period of 50-60 mph wind gusts behind
the cold front (especially between 7 and 11 PM). Will monitor
upstream obs to see if any further expansion of High Wind
Warning is warranted.

Previous discussion...

As of 338 PM EST...Strong low pressure (around 978 mb) is
moving from northeastern Ontario into western Quebec. Our region
is finally into the storm's warm sector, with surface temps
having reached into the upper 40s to upper 50s (although a few
spots east of the Greens still remain stuck in the 30s to low
40s). Some light passing rain showers have been ongoing across
northern areas, but most spots have been staying rain-free since
the late morning hours when the steady rainfall ended from the
isentropic lift moved through the area, as our area is now in a
lull in the large-scale forcing.

The storm's cold front is still back over the eastern Great
Lakes, but it quickly making eastward progress towards our area.
Ahead of this front, a line of showers with an embedded fine
heavier of heavier downpours and gusty winds is moving across
western New York. This line will be crossing our area between
about 7 PM and 10 PM (based on the latest 3km HRRR/NAMNest
guidance). Ahead of the boundary, skies will remain cloudy,
although southerly winds will remain gusty within north-south
valleys and across the higher terrain. Some gusts may reach up
to 30 mph through this evening, although a strong inversion
aloft is keeping even stronger winds from reaching the surface
just yet.

Some downpours of heavy rainfall and gusty winds may accompany
the front as it crosses the area this evening. Winds will be
switching from the south-southwest towards the west as the front
crosses the area. 12z HREF shows a limited amount of instability
(MUCAPE mean was just about a hundred J/kg for a brief time
across southern areas), but can't rule out a few rumbles of
thunder based on what we've seen upstream at this time. Despite
the strong winds aloft, the strong low-level inversion and lack
of instability should help prevent any severe storms from
occurring with the front in our area.

However, there will be the potential for strong to potentially
damaging winds behind the front, as this will be a classic
setup for strong westerly winds across our area. From behind the
boundary through about 09z, there will be a window for some
strong winds and a Wind Advisory is in effect for the entire
area. The combination of very strong winds aloft and cool air
aloft arriving promoting good mixing, as well as a strong
pressure couplet should make for some strong wind gusts. Gusts
of 40 to 55 mph can be expected across the entire area. Can't
totally rule out some gusts to 60 mph over the Adirondacks/Mohawk
Valley, so will need to monitor for a potential upgrade to a
High Wind Warning across that area. Downed trees and power
lines will be the main impact with the expected gusty/strong
winds tonight, although the worst impacts may be just west-
northwest of our area closer to the Lake Ontario Shoreline and
the St. Lawrence Valley.

With the cooler air moving in aloft on the westerly flow, some
lake effect snow may start to develop off Lake Ontario after
midnight. A dusting to an inch is possible for the western
Adirondacks for the late night hours and the flow may shift
south enough to bring this activity close to the western Mohawk
Valley towards daybreak Sunday.

Otherwise, skies will be clearing behind the front with the
gusty winds overnight. Temps will be falling quickly with lows
ranging from the mid 20s over the high terrain to the mid 30s in
valley areas.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
A few lingering lake-effect snow showers/flurries will be
ongoing for the Mohawk Valley and possibly the Capital Region to
start Sunday morning. Any lake effect will be ending by mid-
morning with little accumulation. Otherwise, skies will be
continuing to clear out, with a sunny/mostly sunny sky for most
of Sunday. It will continue to be breezy through the day thanks
to deep mixing, with gusts over 25 mph at times. While cooler
than Saturday, it still looks fairly seasonable with highs in
the mid 30s to mid 40s across the area. With high pressure will
be passing by to the south across the mid- Atlantic states
through Sunday night, it will remain dry. Since the high won't
be directly overhead, the wind probably won't totally subside,
even into Sunday night. As a result, lows won't be too cold,
despite the clear skies, with mins in the mid 20s to low 30s.

The high pressure will remain over the lower mid Atlantic and
Southeast for Monday into Monday night with a broad ridge over
the eastern CONUS. This will continue to allow for dry and quiet
weather, with temps a little above normal. Highs should reach
well into the 40s to near 50 for Monday with a decent amount of
sun once again. Lows will be close to freezing for Monday night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Expansive mid/upper level ridging will dominate the Great Lakes
region and much of the eastern CONUS through Thursday, however our
region will initially be within an upper level west/northwest flow
during this time, which should allow for high pressure across
southeast Canada to move off the New England coast, tempering the
anomalous warmth somewhat. The mid/upper level ridge looks to
flatten by late week into next weekend, allowing for cooler,
somewhat more seasonable air to settle into the region, and also may
allow for some precipitation chances next weekend.

Generally fair conditions are expected Tuesday-Tuesday night. High
pressure passing by to our north/northeast will limit max temps,
despite anomalous warmth aloft, with highs Tuesday mainly in the
40s, with some 30s across northern areas. Will also have to watch
for any low clouds/fog which could develop at night and linger into
the morning hours in valley areas. Lows Tuesday night mainly in the
20s.

The leading edge of developing warm advection may bring some spotty
light precipitation Wednesday or Wednesday night, mainly for areas
north of I-90. Will have to watch temperature trends, as some light
mixed precipitation can not be ruled out in some sheltered valleys
within the southern Adirondacks and southern VT.

On Thursday, another strong low looks to track into the western
Great Lakes and western/northern Ontario, with a trailing cold front
potentially bringing rain showers and some gusty winds for
Thursday/Thursday evening. It also could become quite mild Thursday
within a developing strong southwest flow. Highs could reach well
into the 50s for lower elevations, and mid 40s/lower 50s across
higher terrain. Lows Thursday night mainly in the 30s.

Uncertainty increases for late Friday into Saturday, as some
guidance suggests low pressure tracking into, or just south of the
region. P-type and intensity will be highly dependent on the track.
At this time range, have indicated mainly rain/snow chances for
valleys, and snow for higher terrain areas, with best chances mainly
south of I-90. High temps Fri in the mid 40s to lower 50s for
valleys, and 30s across higher terrain. High temps Saturday mainly
in the 30s and 40s. Overnight lows Fri night mid 20s to lower/mid
30s.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Through 18z Sunday...As of 12:30 PM EST, the forecast area is in a
lull of activity with the first batch of rain through our area and a
second batch off to our southwest. IFR-LIFR conditions were sited at
all of the terminals with ceilings under 1,000ft. KPOU is reporting
vsibilities of 1 mile due to fog/mist.

The next batch of rain is expected to move across the area later
this afternoon/evening between roughly 22z-03z. A band of moderate
rain associated with a sharp cold front will arrive during this time
period. There could be a few rumbles of thunder associated with this
line. Expect for MVFR-LIFR conditions (rain, low clouds, mist/fog)
to persist this afternoon into this evening until the cold front
passes after 03z or so tonight. Once the cold front, passes expect
for cigs/vis to improve to VFR tonight with cloud coverage improving
as we move towards daybreak on Sunday as cooler and drier air
filters into the region.

Winds will pick up ahead of this strong storm system this afternoon
out of the south-southwest 15-25 mph with gust as high as 50 mph.
The strongest of winds will be between 23z-03z or so in which the
strong low pressure system (passing to our northwest) and associated
frontal boundary will be nearby at this time. A sharp shift in wind
direction will take place out of the west-northwest upon the passage
of the cold front this evening/tonight around 03z or so. Winds are
expected to remain gusty out of the west-northwest after cold front
passage. We could see a brief period of west-northwest winds gusting
40-50 mph to about 05z behind the front. After 05z, winds will
subside slightly with west-northwest winds gusting as high as 40
mph, especially over KALB and KPSF.

Low level wind shear is also possible this afternoon before the
arrival of the cold front and later on this evening after its
passage with surface winds sustained at 5-15 kts and winds at
2,000ft AGL at 40-50 kts. This wind shear threat should persist to
around daybreak on Sunday (13z or so).

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA.

&&

.HYDROLOGY...
With the warm front passing through the area, most areas saw
some rainfall this morning. Amounts ranged from just a few
hundredths over southern areas to nearly three-quarters of an
inch across the Adirondacks. Additional rainfall this evening
will be a quarter to half inch for most locations. While this
rainfall today will result in some minor rises on rivers and
streams, no flooding is expected, although some ponding of water
may result on roadways as rainfall is occurring this evening.
All rainfall should be done by around midnight or so.

Behind this storm, a few light lake effect snow showers are
possible for far western areas, but amounts will be very light.
Otherwise, dry weather is expected for Sunday into much of the
upcoming week, which will allow for rivers and streams to
recede. Daytime temps should be well above freezing this week
so ice formation on lakes and ponds will be limited.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 4 AM EST Sunday for CTZ001-013.
NY...Wind Advisory until 4 AM EST Sunday for NYZ039>041-043-047>054-
     058>061-063>066-083-084.
     High Wind Warning until 4 AM EST Sunday for NYZ032-033-038-042-
     082.
MA...Wind Advisory until 4 AM EST Sunday for MAZ001-025.
VT...Wind Advisory until 4 AM EST Sunday for VTZ013>015.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis/KL
SHORT TERM...Frugis
LONG TERM...KL
AVIATION...Evbuoma
HYDROLOGY...Frugis
Hazardous weather outlook, Dec 11, 4:39 PM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
439 PM EST Sat Dec 11 2021

CTZ001-013-MAZ001-025-NYZ039>041-043-047>054-058>061-063>066-083-084-
VTZ013>015-121200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Fulton-Montgomery-Northern Saratoga-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
439 PM EST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York excluding the southern
Adirondacks and Herkimer County, and for southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports or wind
measurements to the National Weather Service in Albany New York via
phone, email or social media.

NYZ032-033-038-042-082-121200-
Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren-
Northern Fulton-
439 PM EST Sat Dec 11 2021

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for Herkimer, Hamilton, northern
Warren and northern Fulton Counties of eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports or wind
measurements to the National Weather Service in Albany New York via
phone, email or social media.

The radar

The Ft Drum radar (KTYX), 69 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

19 strong wind, 7 high wind, 6 thunderstorm wind. Local standard time, as filed.

High Wind, Northern Herkimer

When
December 11, 6:00 PM EST to December 12, 3:00 AM EST
Where
Northern Herkimer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Trees were downed along Moose River Road near the Hamlet of Old Forge. A tree also fell onto a power line causing a fire. A few power outages were also noted.

High Wind, Southern Herkimer

When
December 11, 6:30 PM EST to December 12, 3:00 AM EST
Where
Southern Herkimer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

A large area of siding was blown off a home in the Town of Salisbury. Additional reports of trees and wires downed led to a few power outages across the area.

High Wind, Hamilton

When
December 11, 6:30 PM EST to December 12, 3:00 AM EST
Where
Hamilton forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Trees were downed along Route 28 near the Town of Indian Lake, blocking both sides of the road. Widespread pouter outages were also observed with over one half of customers tracked losing power at some point.

High Wind, Montgomery

When
December 11, 7:00 PM EST to December 12, 3:14 AM EST
Where
Montgomery forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Trees were downed in the towns of Root, Minden and Charleston. There was also damage to gutters, siding and fencing at the Colonial Square Apartments by the corner of Regina Lane and Clizbe Avenue in the City of Amsterdam.

High Wind, Northern Fulton

When
December 11, 7:00 PM EST to December 12, 3:14 AM EST
Where
Northern Fulton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

A large number of softwood trees were reported down near Cranberry Creek. A few power outages were also reported across the area.

High Wind, Northern Warren

When
December 11, 7:00 PM EST to December 12, 3:14 AM EST
Where
Northern Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

There were multiple reports of downed trees and wires across the region including near the hamlets of Pilot Knob, Brant Lake, Bolton Landing and Chestertown. A few power outages were reported across the area.

Strong Wind, Southern Fulton

When
December 11, 7:00 PM EST to December 12, 3:14 AM EST
Where
Southern Fulton forecast zone
Measured
45 kt (52 mph) estimated gust
Reported by
Mesonet
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Strong Wind, Schoharie

When
December 11, 7:00 PM EST to December 12, 3:14 AM EST
Where
Schoharie forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
Law Enforcement
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Two trees were reported down in the Town of Carlisle.

Strong Wind, Northern Saratoga

When
December 11, 7:00 PM EST to December 12, 3:14 AM EST
Where
Northern Saratoga forecast zone
Measured
45 kt (52 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

A tree was reported down on a house on Main Street in the Town of Corinth. Wires were also downed along Saratoga Road in the Hamlet of Gansevoort. A tree and wires were downed near the intersection of Reynolds Road and Fort Edward Road in the Village of Fort Edward. A few power outages were reported across the area.

Strong Wind, Southern Saratoga

When
December 11, 7:00 PM EST to December 12, 3:14 AM EST
Where
Southern Saratoga forecast zone
Measured
45 kt (52 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

A pine tree was downed blocking Mechanic Street near the Town of Galway.

High Wind, Southeast Warren

When
December 11, 7:00 PM EST to December 12, 3:14 AM EST
Where
Southeast Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Trees and wires were downed across the region resulting in a few power outages. These included near the intersection of Smith Mountain Road and Glens Falls Mountain Road near Lake Luzerne-Hadley and on Route 9L between Pilot Knob Road and Pickle Hill Road near Lake George Village.

Strong Wind, Eastern Schenectady

When
December 11, 7:30 PM EST to December 12, 3:14 AM EST
Where
Eastern Schenectady forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Mesonet
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Route 5 between Hawk Avenue and North Toll Road was closed due to wires down in the Village of Scotia.

Strong Wind, Western Schenectady

When
December 11, 7:30 PM EST to December 12, 3:14 AM EST
Where
Western Schenectady forecast zone
Measured
40 kt (46 mph) measured gust
Reported by
Mesonet
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Strong Wind, Northern Washington

When
December 11, 8:00 PM EST to December 12, 3:14 AM EST
Where
Northern Washington forecast zone
Measured
35 kt (40 mph) estimated gust
Reported by
Mesonet
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Strong Wind, Southern Washington

When
December 11, 8:00 PM EST to December 12, 3:14 AM EST
Where
Southern Washington forecast zone
Measured
45 kt (52 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Route 254 between Ferry Street and Warren Street in the Village of Hudson Falls was closed due to a crash with a downed tree.

Strong Wind, Eastern Albany

When
December 11, 8:00 PM EST to December 12, 3:14 AM EST
Where
Eastern Albany forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
ASOS
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

A 53 mph wind gust was recorded at the Albany International Airport. Trees and wires were also downed on U.S. Route 9 at Boght Road in the Town of Colonie.

Strong Wind, Western Albany

When
December 11, 8:00 PM EST to December 12, 3:14 AM EST
Where
Western Albany forecast zone
Measured
40 kt (46 mph) measured gust
Reported by
Mesonet
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Strong Wind, Western Greene

When
December 11, 8:00 PM EST to December 12, 3:14 AM EST
Where
Western Greene forecast zone
Measured
45 kt (52 mph) estimated gust
Reported by
Mesonet
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Strong Wind, Western Rensselaer

When
December 11, 8:30 PM EST to December 12, 3:14 AM EST
Where
Western Rensselaer forecast zone
Measured
42 kt (48 mph) measured gust
Reported by
Mesonet
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Strong Wind, Eastern Rensselaer

When
December 11, 8:30 PM EST to December 12, 3:14 AM EST
Where
Eastern Rensselaer forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Mesonet
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Strong Wind, Eastern Greene

When
December 11, 8:30 PM EST to December 12, 3:14 AM EST
Where
Eastern Greene forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Mesonet
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Strong Wind, Western Ulster

When
December 11, 8:30 PM EST to December 12, 3:14 AM EST
Where
Western Ulster forecast zone
Measured
35 kt (40 mph) estimated gust
Reported by
Mesonet
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Strong Wind, Eastern Ulster

When
December 11, 8:30 PM EST to December 12, 3:14 AM EST
Where
Eastern Ulster forecast zone
Measured
35 kt (40 mph) estimated gust
Reported by
Mesonet
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Strong Wind, Western Columbia

When
December 11, 8:30 PM EST to December 12, 3:14 AM EST
Where
Western Columbia forecast zone
Measured
35 kt (40 mph) estimated gust
Reported by
Mesonet
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Thunderstorm Wind, Saratoga

When
December 11, 8:45 PM EST
Where
Saratoga County, 1.67 mi ENE of Ballston Spa
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.010, -73.840

A tree and wires were downed along Malta Avenue in Ballston Spa.

Thunderstorm Wind, Schenectady

When
December 11, 8:47 PM EST
Where
Schenectady County, 0.09 mi NE of Scotia
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.831, -73.969

Multiple poles and trees were snapped along Sacandaga Road in the Village of Scotia.

Thunderstorm Wind, Saratoga

When
December 11, 8:53 PM EST
Where
Saratoga County, 0.62 mi NNW of Ushers
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.908, -73.774

A tree was downed near the intersection of Ushers Road and Tabor Road in Ushers.

Thunderstorm Wind, Saratoga

When
December 11, 8:57 PM EST
Where
Saratoga County, 0.73 mi NW of Halfmoon
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.836, -73.731

Trees and wires were downed in the Town of Clifton Park near Halfmoon, including Grooms Road and Spice Mill Boulevard.

Strong Wind, Eastern Columbia

When
December 11, 9:00 PM EST to December 12, 3:14 AM EST
Where
Eastern Columbia forecast zone
Measured
35 kt (40 mph) estimated gust
Reported by
Mesonet
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Strong Wind, Western Dutchess

When
December 11, 9:00 PM EST to December 12, 3:14 AM EST
Where
Western Dutchess forecast zone
Measured
45 kt (52 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

A tree was downed at Education Lane near U.S. Highway 9 in the Town of Hyde Park.

Thunderstorm Wind, Washington

When
December 11, 9:05 PM EST
Where
Washington County, 1.47 mi SSW of North Easton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.000, -73.560

Trees were downed in Easton.

Thunderstorm Wind, Rensselaer

When
December 11, 9:23 PM EST
Where
Rensselaer County, 0.86 mi NE of East Grafton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.780, -73.410

A tree was downed and laying on a power line on Babcock Lake Road in the Town of Petersburg.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996365, 996369, 996373, 996359, 996379, 996403, 996436, 996438, 996439, 996561, 997418, 996468, 996469, 996470, 996471, 996473, 996474, 996569, 996555, 996564, 996570, 996571, 996572, 996573, 996464, 996467, 996465, 996466, 996574, 996575, 996472, 996567.